Article Text

Download PDFPDF
Republished: DPP-4 inhibitor (sitagliptin)-induced seronegative rheumatoid arthritis
  1. Simonette Padron1,
  2. Everett Rogers1,
  3. Michelle Demory Beckler2,
  4. Marc Kesselman3
  1. 1 Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine, Fort Lauderdale, Florida, USA
  2. 2 Department of Microbiology, Nova Southeastern University Health Professions Division, College of Medical Sciences, Fort Lauderdale, Florida, USA
  3. 3 Division of Rheumatology, Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine, Fort Lauderdale, Florida, USA
  1. Correspondence to Marc Kesselman; mkesselman{at}nova.edu

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Sitagliptin is a dipeptidyl peptidase-4 inhibitor commonly used in the treatment of type 2 diabetes mellitus for glycaemic control. Concerns have arisen regarding adverse events caused by this drug, particularly concerning arthralgias. Here, we report on a 56-year-old man being treated with sitagliptin who developed inflammatory arthritis after taking the drug for 6 months. The patient presented with pain, swelling and erythema in multiple joints and was eventually diagnosed with seronegative rheumatoid arthritis (RA) under the 2010 American College of Rheumatology/European League Against Rheumatism classification criteria. His symptoms continued for several months after stopping sitagliptin and eventually went into remission after a tapered course of steroids, hydroxychloroquine and methotrexate. Furthermore, the patient is HLA-DRB3 positive, a genetic marker that is still being investigated for its role in the pathogenesis of RA and that may have been a predisposing factor in the development of this patient’s inflammatory arthropathy.

Background

Like most diabetes medications, sitagliptin can disturb inflammatory and immune pathways.1 Although most therapies for diabetes target and inhibit the inflammatory system, there have been multiple studies, as well as a Food and Drug Administration (FDA)-issued warning attributing the development of arthralgia to the use of sitagliptin.1–7 In particular, the activity of dipeptidyl peptidase (DPP)-4 is thought to be inversely related to rheumatoid arthritis (RA), and hindering DPP-4 may contribute to RA development.3 6 Furthermore, the link between certain human leucocyte antigens (HLAs) and adverse drug reactions, such as arthralgias, is an ongoing area of research.

Here, …

View Full Text

Footnotes

  • Contributors Supervised by MK. Patient was under the care of MK. Report was written by SP and ER and was edited by MDB.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.